Hail, Laramie
- When
- June 17, 3:18 PM MST to 3:20 PM MST
- Where
- Laramie County, 30 mi N of Cheyenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.574, -104.820
Quarter size was reported 30 miles north of Cheyenne.
Late afternoon thunderstorms over Laramie and Goshen counties of southeast Wyoming produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms over Laramie and Goshen counties of southeast Wyoming produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 2:25 PM MST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 325 PM MDT WED JUN 17 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 154 PM MDT WED JUN 17 2015 A WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS MUCH OF THE AREA EARLY THIS AFTN. THE POTENTIAL IS THERE FOR ANOTHER ACTIVE DAY IN THE SEVERE WEATHER REALM...AND THE LATEST VISIBLE SATELLITE LOOP ALREADY SHOWS LLVL CUMULUS INCREASING TO THE WEST AS OF 19Z. PRIMARY FORCING MECHANISM IN THE NEAR TERM WILL BE LLVL CONVERGENCE AND WEAK UPSLOPE IN THE VICINITY OF THE SOUTHERN/CENTRAL LARAMIE RANGE. HRRR GUIDANCE SUGGESTS MORE VIGOROUS DEVELOPMENT AFTER 20Z...HOWEVER EVEN THAT APPEARS RATHER ISOLATED WITH INHIBITION ASSOCIATED WITH A BROAD SURFACE HIGH TO THE EAST. WE CONSIDERED A FLASH FLOOD WATCH AS MANY AREAS SAW SIGNIFICANT RAINS YESTERDAY...BUT WITH LIMITED COVERAGE OF CONVECTION DID NOT THINK THIS WAS WARRANTED. ONCE THUNDERSTORMS ARE ABLE TO DEVELOP...ENVIRONMENT IS MORE THAN FAVORABLE FOR SUPERCELLS WITH SBCAPE APPROACHING 3000 J/KG AND WESTERLY 0-6 KM SHEAR VECTORS BETWEEN 35-45 KTS SUGGESTED BY SPC MESOANALYSIS. VERY STEEP MIDLEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 DEG C/KM AND HAIL CAPES OF 500-1000 J/KG IN THE -10 TO -30 C LAYER WILL SUPPORT LARGE HAIL GROWTH WITH ROTATING UPDRAFTS. GOOD LLVL CURVATURE TO HODOGRAPHS...BUT STRAIGHT LINE ABOVE ABOUT 1 KM SUGGESTS POTENTIAL FOR SPLITTING SUPERCELLS FAVORING THE RIGHT MOVERS. CANNOT RULE OUT A TORNADO OR TWO WITH THE CYS VAD WIND PROFILE SHOWING TREMENDOUS VEERING IN THE LOWEST 1 OR 2 KM. HEAVY RAIN COULD ALSO BE AN ISSUE IF ANY STORMS HANG AROUND FOR TOO LONG. A MORE WIDESPREAD ROUND OF CONVECTION COULD OCCUR BY LATE TONIGHT OR EARLY THURSDAY ACROSS THE NORTH AS A MIDLEVEL SHORTWAVE AND ASSOCIATED SFC LOW SWINGS INTO THE NORTHERN PANHANDLE. A WARMING AND DRYING TREND WILL COMMENCE ON THU WITH THE NAM/GFS IN GOOD AGREEMENT WITH UPPER-LEVEL RIDGING. WHILE ISOLATED TO WIDELY SCATTERED CONVECTION IS FAIRLY LIKELY YET AGAIN...CAPPING WILL BE A BIT STRONGER AS H7 TEMPS CLIMB TO 12-15 DEG C. THE LATEST NAM SHOWS VERY ROBUST MOISTURE ADVECTING SOUTHWEST INTO OUR PLAINS ZONES WITH DEW POINTS IN THE MID 60S...CONTRIBUTING TO A STRONGLY UNSTABLE AIR MASS POSSIBLY EVEN MORE-SO THAN TODAY. BEST SHEAR WILL BE FROM EAST CENTRAL WY INTO THE NORTHERN PANHANDLE AS THE BELT OF STRONGER FLOW SHIFTS NORTH. DAY 2 SLGT RISK DOES NOT INCLUDE US ATTM...BUT THERE IS A MRGNL RISK FOR ALL AREAS EAST OF THE LARAMIE RANGE. ANY STORMS THAT DEVELOP WILL LIKELY BE SEVERE...ESPECIALLY NORTH. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 154 PM MDT WED JUN 17 2015 THURSDAY NIGHT-SATURDAY NIGHT: THE BULK OF THE CONVECTION IS PROGGED TO SHIFT EAST INTO THE NEBRASKA PANHANDLE ON THURSDAY EVENING. BEYOND THAT...THE MODELS ARE IN GOOD AGREEMENT IN SHOWING THE UPPER LEVEL RIDGE WILL CONTINUING TO BUILD OVER THE AREA FRIDAY INTO SATURDAY. AS A RESULT...WE WILL SEE THE CONVECTION BECOME MORE SUPPRESSED OVER THE AREA AS THE CAP BEGINS TO TAKE HOLD. THIS WILL ALLOW FOR HIGH TEMPERATURES TO CLIMB TO THE 80S IN MOST OF WYOMING AND 90S IN THE PANHANDLE. THE ONLY LIMITING FACTOR WILL BE THE LATENT HEAT EFFECTS OF COOLING DUE TO MOIST SOILS. THE MODELS ARE SHOWING A STRONG JET STREAK SURGING THROUGH NORTHERN WYOMING AND SOUTHERN MONTANA ON SATURDAY. THE SHORTWAVE ASSOCIATED WITH THIS JET STREAK MAY WEAKEN THE CAP ENOUGH TO SPARK SCATTERED THUNDERSTORMS EAST OF THE LARAMIE RANGE SATURDAY AFTERNOON/EVENING. SUNDAY-WEDNESDAY: AFTER THE SHORTWAVE PUSHES INTO THE NORTHERN PLAINS...THE WEAK UPPER LEVEL RIDGE IS PROGGED TO BUILD BACK OVER THE AREA ALONG WITH THE CAP. THIS WILL ONCE AGAIN ALLOW TEMPERATURES TO CLIMB AND KEEP THE CONVECTION CHANCES SUPPRESSED. LATENT HEAT EFFECTS MAY LINGER ON SUNDAY...BUT WE MAY SEE A STRONGER RESPONSE TO DIURNAL SWINGS AS THE TOP SOILS BEGIN TO DRY OUT MONDAY AND TUESDAY. NEXT CHANCE OF CONVECTION APPEARS TO BE ON WEDNESDAY AS THE UPPER LEVEL WAVE MOVES THROUGH THE CANADIAN PROVIDENCES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1138 AM MDT WED JUN 17 2015 THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST IS WHERE THE BEST CHANCE OF CONVECTION WILL BE THIS AFTERNOON. LATEST VISIBLE IMAGERY WAS SHOWING THE CUMULUS FORMING OVER THE LARAMIE RANGE AND NORTHEAST WYOMING. THESE AREAS APPEAR TO BE WHERE THE CAP IS THE WEAKEST AND MAY BE THE AREAS TO WATCH THIS AFTERNOON. IF STORMS DO GET GOING IN THESE REGIONS...THEY WILL MOST LIKELY TRACK SOUTHEAST. AS A RESULT...CYS TAF SITE MAY SEE THE BEST CHANCE OF CONVECTION THIS AFTERNOON. WE ARE ALSO GOING TO HAVE TO KEEP AN EYE ON THE CDR AND AIA TAF SITES. FOR NOW...WE ARE MOST CONFIDENT IN THE CYS TAF AND WILL MENTION IN THE TEMPO GROUP. LATEST WATER VAPOR LOOP WAS SHOWING A SHORTWAVE MOVING THROUGH MONTANA. THIS FEATURE MAY GET A COMPLEX OF THUNDERSTORMS GOING IN THAT REGION THIS AFTERNOON. IF THAT AREA DOES FLARE UP...SOME OF THAT CONVECTION MAY SLIP INTO THE NORTHERN NEBRASKA PANHANDLE OVERNIGHT WITH A POTENTIAL BOUNDARY PUSHING THROUGH THE NEBRASKA PANHANDLE AFTER 12Z WITH THE POTENTIAL FOR LOW CLOUDS AND FOG SHORTLY AFTER THE BOUNDARY PASSES THROUGH. && .FIRE WEATHER... ISSUED AT 154 PM MDT WED JUN 17 2015 A WARMING AND DRYING TREND CAN BE EXPECTED FOR THU-FRI. AFTERNOON RH VALUES WILL FALL TO 10-20 PERCENT IN AREAS WEST OF THE LARAMIE RANGE WITH HIGHS IN THE 80S TO NEAR 90 F. WIND GUSTS AROUND 30 MPH COULD RESULT IN ELEVATED FIRE WEATHER CONCERNS ACROSS CARBON COUNTY ON THU AND FRI...BUT RECENT MOISTURE AND GREENUP SUGGESTS A FAIRLY LOW PTNL FOR LARGE FIRE GROWTH. && .HYDROLOGY... ISSUED AT 154 PM MDT WED JUN 17 2015 LARAMIE RIVER SHOULD CONTINUE ITS SLOW DOWNWARD TREND DURING THE NEXT COUPLE OF DAYS DUE TO LIMITED RAINFALL IN THESE REGIONS. MEANWHILE...RECENT RAINFALL IN SCOTTSBLUFF...TORRINGTON AND SURROUNDING AREAS LAST NIGHT COMBINED WITH UPSTREAM RELEASES WILL YIELD TO CONTINUED FLOODING AT MITCHELL FOR THE NEXT COUPLE OF DAYS. THIS WILL ALSO ALLOW FOR SOME RISES TO OCCUR AT MINATARE AND BRIDGEPORT...BUT AT THIS JUNCTURE IT APPEARS THAT THE RIVER IS EXPECTED TO STAY BELOW FLOOD STAGE AT THESE LOCATIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...REC LONG TERM...CLH AVIATION...REC FIRE WEATHER...CLH HYDROLOGY...REC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 147 PM MDT WED JUN 17 2015 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 182000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 147 PM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST WYOMING THIS AFTERNOON...AND MOVE EASTWARD INTO THE WESTERN NEBRASKA PANHANDLE THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH SATURDAY. A FEW MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. WYZ104-105-109>115-182000- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 147 PM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS SOUTH CENTRAL WYOMING THIS AFTERNOON. A FEW STRONGER STORMS ARE POSSIBLE...WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HAMMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1029 AM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 12 SSW GLENDO 42.34N 105.11W
06/16/2015 E1.25 INCH PLATTE WY COCORAHS
LATE REPORT.
&&
HAMMERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 311 PM MDT WED JUN 17 2015 WYZ117>119-172145- SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY- EAST LARAMIE COUNTY WY- 311 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY UNTIL 345 PM MDT... AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WHITAKER...OR 20 MILES NORTH OF CHEYENNE...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITAKER. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 27 AND 44. LAT...LON 4129 10477 4144 10496 4165 10484 4146 10446 TIME...MOT...LOC 2111Z 218DEG 14KT 4143 10486 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 321 PM MDT WED JUN 17 2015 WYZ116>118-172200- SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY- CENTRAL LARAMIE COUNTY WY- 321 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 400 PM MDT... AT 320 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRYSTAL LAKE RESERVOIR...OR 19 MILES WEST OF CHEYENNE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...WEST CHEYENNE...GRANITE SPRINGS CAMPGROUND...CRYSTAL LAKE CAMPGROUND...CRYSTAL LAKE RESERVOIR...FEDERAL...GRANITE SPRINGS RESERVOIR...WARREN AF BASE...WARREN AFB AND RANCHETTES. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 6 AND 10. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 343 AND 360. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4110 10519 4122 10528 4137 10492 4106 10481 TIME...MOT...LOC 2120Z 253DEG 9KT 4119 10516 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 347 PM MDT WED JUN 17 2015 WYZ117-118-172215- SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY- 347 PM MDT WED JUN 17 2015 ...SPECIAL WEATHER STATEMENT... AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITAKER...OR 19 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WHITAKER AROUND 415 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 22 AND 34. LAT...LON 4135 10508 4148 10507 4149 10472 4128 10477 TIME...MOT...LOC 2147Z 277DEG 11KT 4138 10499 TJT
The Cheyenne radar (KCYS), 47 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
6 hail. Local standard time, as filed.
Quarter size was reported 30 miles north of Cheyenne.
Hen egg size hail was observed near US Highway 85 seven miles south of Hawk Springs.
Ping pong ball size hail was observed four miles north of La Grange.
Tennis ball size hail was reported at Yoder.
Ping pong ball size hail was observed three miles southwest of Yoder.
Hen egg size hail was observed along County Road 152 one mile east-southeast of Yoder.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586015, 586016, 586017, 586018, 586019, 586020.